Kansas, 2019

Damaging Winds in Kansas, July 10, 2019

July 10, 2019 · NWS SGF · 2 events in 1 county or zone

An isolated severe thunderstorm produced wind damage in southeastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated severe thunderstorm produced wind damage in southeastern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 10, 4:56 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 10, 4:56 AM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
556 AM CDT Wed Jul 10 2019

...Updated for 12z Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 312 AM CDT Wed Jul 10 2019

Another hot and humid day is in store for southeast Kansas and the
Missouri Ozarks, with temperatures topping off in the 90s and heat
index values 102 to 106 degrees with the warmest readings over
southeast Kansas and southwest Missouri. After collaboration with
neighboring offices, have went ahead and expanded the heat
advisory across the entire area.

A shortwave trough will translate through the Upper Mississippi
River Valley and Great lakes, dragging a cold front into Missouri
by afternoon. In addition, outflow from ongoing convection over
the Plains along with the front will aid in the development of
scattered thunderstorms as they interact with a moist and unstable
atmosphere. Effective shear values are not all that impressive
only 20 to 25 knots, but steep low level lapse rates and within a
moist environment will likely result in the potential for
damaging wind gusts and possibly some hail to the size of
quarters.

This convection will wane during the evening hours as the front
pushes south, with some drier dew points advecting in after
midnight. Lows tonight will range from around 70 along the Arkansas
border, to the middle 60s across central Missouri.

.LONG TERM...(Thursday through Tuesday)
Issued at 312 AM CDT Wed Jul 10 2019

A couple of quiet and less humid days are expected Thursday and
Friday. Temperatures will drop back a few degrees with high in the
middle and upper 80s, but dew points will drop back into the 60s,
and even some upper 50s at times, so temperatures will drop off into
the lower 60s for overnight lows.

Ridging then builds back across the region for the weekend, with an
increase in heat and humidity levels. Afternoon highs will top off
in the low to mid 90s both days. Although dry weather is expected
for the most part, the additional moisture may result in some
afternoon/evening pop up storms, but this will become more of a near
term forecast concern. A similar scenario also plays out for Monday
and Tuesday. However, will be keeping an eye on a tropical system
that looks to push northward out of the Gulf of Mexico. This may
bring additional moisture northward into the region for a better
chance for showers and storms, especially Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 556 AM CDT Wed Jul 10 2019

A cold front along with outflow from storms over northern Kansas
this morning will combine with the unstable airmass to produce
showers and thunderstorms today. Development could begin as soon
as late morning. The biggest questions remain on how they will
affect the terminals. Have covered now with a prob30 this
afternoon, however later forecast and updates may have a better
handle on timing. This activity will exit the region early this
evening with quiet weather after that. Overall, VFR flight
conditions are expected. The only exception will be within storms
where localized IFR and MVFR ceilings and visibilities are
likely.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon today to 7 PM CDT this evening for
     MOZ055>058-066>071-077>083-088>098-101>106.

KS...Heat Advisory from noon today to 7 PM CDT this evening for
     KSZ073-097-101.

&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Jul 10, 6:34 AM CST, 2 hours 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
734 AM CDT Wed Jul 10 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111245-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
734 AM CDT Wed Jul 10 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Limited lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

  Scattered thunderstorms are expected to develop starting late
  this morning and continuing through early evening. The strongest
  storms will be capable of producing damaging wind gusts of
  60 to 70 mph and quarter size hail. Heavy downpours of rain are
  also possible.

  Afternoon heat index values will be near 105 degrees across the
  area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  Heat index values are expected to reach the mid 90s to around
  100 degrees again by this weekend.

  Thunderstorms will be possible next Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed from late morning through
  early evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, Jul 10, 9:03 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
1003 AM CDT Wed Jul 10 2019

KSZ073-097-MOZ066-101600-
Bourbon KS-Crawford KS-Vernon MO-
1003 AM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...NORTHERN CRAWFORD AND
VERNON COUNTIES UNTIL 1100 AM CDT...

At 1002 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pleasanton to Bronson to 7 miles east of
Humboldt. Movement was southeast at 20 mph.

Penny size hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Nevada...                         Fort Scott...
Marmaton...                       Bronson...
Arcadia...                        Uniontown...
Walker...                         Schell City...
Walnut...                         Fulton...
Redfield...                       Hepler...
Moundville...                     Richards...
Mapleton...                       Deerfield...
Metz...                           Harwood...
Stotesbury...                     Harding...

This includes Interstate 49 between mile markers 87 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3798 9508 3804 9500 3804 9461 3806 9461
      3806 9449 3805 9424 3802 9423 3805 9421
      3804 9419 3806 9414 3803 9406 3780 9427
      3765 9462 3761 9463 3750 9508
TIME...MOT...LOC 1502Z 318DEG 19KT 3818 9474 3791 9505 3779 9531

Wise
Special weather statement, Jul 10, 9:25 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
1025 AM CDT Wed Jul 10 2019

MOZ067-078-101600-
Cedar MO-St. Clair MO-
1025 AM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CEDAR AND
SOUTHEASTERN ST. CLAIR COUNTIES UNTIL 1100 AM CDT...

At 1025 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Osceola, or 14 miles east of El Dorado Springs, moving
southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Osceola...                        Collins...
Vista...                          Gerster...
Caplinger Mills...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3796 9351 3792 9351 3791 9357 3786 9357
      3783 9361 3783 9363 3781 9363 3779 9381
      3790 9387 3806 9367
TIME...MOT...LOC 1525Z 318DEG 18KT 3791 9376

Wise

The radar

The Pleasant Hill radar (KEAX), 152 km away, was scanning. The volume nearest the first event began at 15:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 10, 9:25 AM CST
Where
Crawford County, Walnut to 0.61 mi E of Walnut
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.600, -95.080

A few large limbs were downed in Walnut.

Thunderstorm Wind, Crawford

When
July 10, 11:13 AM CST
Where
Crawford County, 0.69 mi S of Pittsburg to 1.31 mi ESE of Pittsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.410, -94.700

Up to two inch diameter branches were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835232, 835233.